Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Green Bay, WI

July 16, 1997Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 1997, 1:05 PM CDT for Oneida County, Wisconsin. It was in force for 75 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 1:05 PM CDT (18:05 UTC)
Expired
Jul 16, 1997, 2:20 PM CDT
In force
75 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 174 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:30 PM CDTHail 2.75Minocqua, WI
Jul 16, 1:50 PM CDTHail 1.75Rhinelander, WI
Jul 16, 2:00 PM CDTHail 1.5Lake Tomahawk, WI
Jul 16, 2:15 PM CDTHail 1Rhinelander, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 161807 RRA
SVRGRB
WIC085-161920-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN ONEIDA COUNTY - NORTH CENTRAL WISCONSIN

* UNTIL 220 PM CDT
 
* SOME LOCATIONS AFFECTED
  WOODRUFF
  MINOCQUA
  AMERICAN LEGION STATE FOREST

* AT 105 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LAC DU FLAMBEAU...5 MILES NORTHWEST OF
  WOODRUFF. THE STORM WAS MOVING EAST AT 20 MPH.

* THE STORM WILL BE NEAR WOODRUFF AND MINOCQUA BY 130 PM.

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER. MOVE TO A STURDY SHELTER.

JKL/EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:57 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 16, 10:57 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1055 AM CDT WED JUL 16 1997

TSTMS CONT TO FIRE ALONG DEVELOPING QUASI-STNRY FNT DRAPED ACROSS NRN WI
LATE THIS MORNING. DEW PTS OF 70+ WERE POOLING ALONG THE FNT WITH MORE
WARM AND MOIST AIR ON THE WAY. 12Z GRB SNDNG PROVIDE A CAPE OF 3000 J/KG
AND A LI OF -7. MODIFYING THIS SNDNG USING A 90 TEMP AND 70 DEW PTS SENDS
THE CAPE TO ALMOST 4100 J/KG AND LI'S DOWN TO -9. EXPECT TSTMS TO CONT
THRU THE AFTERNOON ACROSS NRN WI WITH GUSTY WNDS...SMALL HAIL AND BRIEF
HVY RAINFALL.

ALSO DROPPED MAX TEMPS DOWN A BIT CONSIDERING PCPN AND MORE CLDS THAN
ORIGINALLY ANTICIPATED.

SPC HAS PLACED THE WRN SECTIONS OF WI UNDER A MDT RISK OF SVR XFOR LTR
TNGT WITH A SLGT RISK FOR THE REMAINDER OF THE STATE. WL EVALUATE COMPLETE
12Z PACKAGE AND UPDATE MORE ON THIS IN THE AFTERNOON DISC.

KALLAS

In the hours before

Local storm report, Jul 16, 8:09 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
755 AM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 AM    ST. GERMAIN               WI   WIND DAMAGE
07/16/97   VILAS                          SEVERAL TREES DOWN.
                                          REPORTED BY STORM SPOTTER.

SANDERS
Local storm report, Jul 16, 8:10 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
810 AM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 AM    THREE LAKES               WI   .88 INCH HAIL
07/16/97   ONEIDA                         NICKEL SIZED HAIL

SANDERS
Local storm report, Jul 16, 8:11 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
810 AM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 AM    THREE LAKES               WI   .88 INCH HAIL
07/16/97   ONEIDA                         NICKEL SIZED HAIL

SANDERS
Special weather statement, Jul 16, 11:55 AM CDT, 1 hour 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1155 AM CDT WED JUL 16 1997

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHERN AND
NORTHEASTERN WISCONSIN THIS AFTERNOON...AND ACROSS THE ENTIRE AREA
TONIGHT.

FORECAST:
SCATTERED THUNDERSTORMS WILL MOVE THROUGH AREAS NEAR THE UPPER MICHIGAN
BORDER THIS AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS TO
60 MPH AND HAIL TO 1 INCH IN DIAMETER. CENTRAL AND EAST-CENTRAL PORTIONS
OF THE STATE SHOULD REMAIN DRY THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA
OVERNIGHT. THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING
DAMAGING WINDS...ALTHOUGH SOME LARGE HAIL WILL ALSO BE POSSIBLE.

DISCUSSION:
A STRONG WESTERLY FLOW IN THE UPPER LEVELS OF THE ATMOSPHERE WILL
CONTINUE TO BRING UPPER LEVEL DISTURBANCES ACROSS THE UPPER GREAT LAKES
REGION THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY REMAINS DRAPED
ACROSS EXTREME NORTHERN WISCONSIN THIS AFTERNOON AND WILL INTERACT WITH
VERY UNSTABLE AIR TO INDUCE STRONG THUNDERSTORM DEVELOPMENT. THE THREAT
OF THUNDERSTORMS ARE EXPECTED TO ENCOMPASS CENTRAL AND EAST-CENTRAL
WISCONSIN BY TONIGHT AS MORE THUNDERSTORMS DEVELOP ACROSS THE NORTHERN
PLAINS AND MOVE TO THE EAST-SOUTHEAST.

SPOTTER ACTION:
SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHERN WISCONSIN TODAY OR
TONIGHT...AND ACROSS THE ENTIRE AREA TONIGHT.

UPDATED WEATHER INFORMATION IS AVAILABLE IN THE SHORT-TERM FORECAST.

KALLAS
Special weather statement, Jul 16, 11:58 AM CDT, 1 hour 7 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1155 AM CDT WED JUL 16 1997

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHERN AND
NORTHEASTERN WISCONSIN THIS AFTERNOON...AND ACROSS THE ENTIRE AREA
TONIGHT.

FORECAST:
SCATTERED THUNDERSTORMS WILL MOVE THROUGH AREAS NEAR THE UPPER MICHIGAN
BORDER THIS AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS TO
60 MPH AND HAIL TO 1 INCH IN DIAMETER. CENTRAL AND EAST-CENTRAL PORTIONS
OF THE STATE SHOULD REMAIN DRY THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA
OVERNIGHT. THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING
DAMAGING WINDS...ALTHOUGH SOME LARGE HAIL WILL ALSO BE POSSIBLE.

DISCUSSION:
A STRONG WESTERLY FLOW IN THE UPPER LEVELS OF THE ATMOSPHERE WILL
CONTINUE TO BRING UPPER LEVEL DISTURBANCES ACROSS THE UPPER GREAT LAKES
REGION THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY REMAINS DRAPED
ACROSS EXTREME NORTHERN WISCONSIN THIS AFTERNOON AND WILL INTERACT WITH
VERY UNSTABLE AIR TO INDUCE STRONG THUNDERSTORM DEVELOPMENT. THE THREAT
OF THUNDERSTORMS ARE EXPECTED TO ENCOMPASS CENTRAL AND EAST-CENTRAL
WISCONSIN BY TONIGHT AS MORE THUNDERSTORMS DEVELOP ACROSS THE NORTHERN
PLAINS AND MOVE TO THE EAST-SOUTHEAST.

SPOTTER ACTIO&N:
SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHERN WISCONSIN TODAY OR
TONIGHT...AND ACROSS THE ENTIRE AREA TONIGHT.

UPDATED WEATHER INFORMATION IS AVAILABLE IN THE SHORT-TERM FORECAST.

KALLAS
Local storm report, Jul 16, 1:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    LAC DU FLAMBEAU           WI   1.75 INCH HAIL
07/16/97   VILAS

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:49 AM CDTSevere Thunderstorm WarningGRBOneida, Vilas61 min
Jul 16, 12:30 PM CDTSevere Thunderstorm WarningGRBVilas75 min
Jul 16, 1:56 PM CDTSevere Thunderstorm WarningGRBForest, Oneida79 min
Jul 16, 2:08 PM CDTTornado WarningGRBOneida47 min
Jul 16, 2:20 PM CDTSevere Thunderstorm WarningGRBLincoln80 min
Jul 16, 2:31 PM CDTSevere Thunderstorm WarningGRBLanglade74 min
Jul 16, 3:10 PM CDTTornado WarningGRBLincoln35 min
Jul 16, 3:15 PM CDTTornado WarningGRBLanglade35 min
Jul 16, 3:29 PM CDTTornado WarningGRBMarathon46 min
Jul 16, 3:43 PM CDTSevere Thunderstorm WarningGRBMenominee47 min
Jul 16, 3:52 PM CDTTornado WarningGRBShawano48 min
Jul 16, 3:59 PM CDTTornado WarningGRBMenominee36 min
Jul 16, 4:11 PM CDTSevere Thunderstorm WarningGRBLincoln79 min
Jul 16, 4:14 PM CDTTornado WarningGRBMarathon36 min
Jul 16, 4:37 PM CDTTornado WarningGRBPortage, Waupaca48 min
Jul 16, 4:40 PM CDTTornado WarningGRBShawano35 min
Jul 16, 4:50 PM CDTTornado WarningGRBPortage, Wood45 min
Jul 16, 4:56 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie79 min
Jul 16, 5:06 PM CDTSevere Thunderstorm WarningGRBWaushara79 min
Jul 16, 5:25 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago65 min
Jul 16, 5:39 PM CDTTornado WarningGRBWaushara36 min
Jul 16, 6:00 PM CDTSevere Thunderstorm WarningGRBManitowoc80 min
Jul 16, 6:26 PM CDTSevere Thunderstorm WarningGRBWaushara64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.